Hepatic infarction in a hemodialysis patient with systemic lupus erythematosus

Bruce Kaplan, Jane Cooper, Donna Lager, Michael Messod Abecassis*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

12 Scopus citations

Abstract

Hepatic infarction remains a rare and dramatic presentation of an acute abdomen in patients with systemic lupus erythematosus. It can be recognized preoperatively only with a high index of suspicion. Imaging studies such as abdominal computed tomography may aid in making the diagnosis. The tendency for thrombosis in these patients often can be associated with the presence of circulating anticoagulants from a group of antiphospholipid antibodies. The finding of lupus anticoagulant or anticardiolipin antibodies can help identify those patients more prone to thrombotic episodes, although at present it cannot be assumed that these antibodies cause the thromboses. Hemodialysis patients are said to have a decreased tendency for vascular thrombosis, but this may not be true in the presence of circulating antiphospholipid antibodies. We report a case of histologically documented hepatic infarction secondary to thrombosis in an end-stage renal disease patient on hemodialysis with systemic lupus erythematosus and a circulating lupus anticoagulant.

Original languageEnglish (US)
Pages (from-to)785-787
Number of pages3
JournalAmerican Journal of Kidney Diseases
Volume26
Issue number5
DOIs
StatePublished - Jan 1 1995

Keywords

  • acute abdominal pain
  • antiphospholipid antibodies
  • Hepatic infarction
  • lupus anticoagulant
  • systemic lupus erythematosus
  • vascular thrombosis

ASJC Scopus subject areas

  • Nephrology

Fingerprint

Dive into the research topics of 'Hepatic infarction in a hemodialysis patient with systemic lupus erythematosus'. Together they form a unique fingerprint.

Cite this